Alert archive / West Virginia / Flash Flood Warnings in 2015
Flash Flood Warning 65, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Jul 21, 2015, 5:14 AM EDT for Lawrence County, Ohio; Cabell County, Wayne County, West Virginia. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 21, 2015, 5:14 AM EDT (09:14 UTC)
- Expired
- Jul 21, 2015, 8:15 AM EDT
- In force
- 3 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Lawrence County, OH, Cabell County, WV, Wayne County, WV
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 5:20 AM EDT | FLASH FLOOD | Ese Huntington, WV | VIADUCT FLOODED WITH VEHICLE STRANDED IN 1ST STREET VIADUCT. |
| Jul 21, 5:20 AM EDT | FLASH FLOOD | Huntington, WV | WATER OVER ROAD AT JACKSON AVE AND 10 STREET. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 9.2 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 397 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 1193 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
548
WGUS51 KRLX 210914
FFWRLX
OHC087-WVC011-099-211215-
/O.NEW.KRLX.FF.W.0065.150721T0914Z-150721T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
514 AM EDT TUE JUL 21 2015
THE NATIONAL WEATHER SERVICE IN CHARLESTON WEST VIRGINIA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHEASTERN LAWRENCE COUNTY IN SOUTHEASTERN OHIO...
NORTHEASTERN WAYNE COUNTY IN WEST VIRGINIA...
SOUTHERN CABELL COUNTY IN WEST VIRGINIA...
* UNTIL 815 AM EDT
* AT 512 AM EDT...DOPPLER RADAR AND AUTOMATED RAIN GAUGES INDICATED
HEAVY RAIN FALLING ACROSS THE WARNED AREA. A VERY QUICK INCH OF
RAIN IS EXPECTED. THIS COMBINED WITH HEAVY RAINS THAT FELL A FEW
HOURS AGO WILL RESULT IN FLASH FLOODING.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
HUNTINGTON...CHESAPEAKE...PROCTORVILLE...BARBOURSVILLE...SALT ROCK
AND PEA RIDGE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF STREETS
AROUND HUNTINGTON. THE HIGHEST THREAT AREAS FOR FLOODING ARE THE
RAILROAD VIADUCTS AT 1ST...8TH...10TH...16TH AND 20TH STREETS. IN
ADDITION...THE RAILROAD VIADUCT AT 14TH STREET WEST MAY FLOOD.
FLOODING MAY ALSO BE OCCURRING ALONG 5TH AVENUE BETWEEN 24TH AND 25TH
STREETS.
PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...800 401 9535...WHEN YOU CAN DO SO SAFELY.
YOU MAY ALSO REPORT HIGH WATER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
&&
LAT...LON 3851 8246 3836 8212 3834 8214 3832 8220
3831 8220 3831 8221 3829 8221 3826 8225
3845 8255
$$
302 follow-up statements
227
WGUS71 KRLX 211014
FFSRLX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
614 AM EDT TUE JUL 21 2015
OHC087-WVC011-099-211215-
/O.CON.KRLX.FF.W.0065.000000T0000Z-150721T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAWRENCE OH-WAYNE WV-CABELL WV-
614 AM EDT TUE JUL 21 2015
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 AM EDT FOR
SOUTHEASTERN LAWRENCE...NORTHEASTERN WAYNE AND SOUTHERN CABELL
COUNTIES...
AT 612 AM EDT...HEAVY RAIN HAS MOVED OUT OF THE WARNED AREA.
HOWEVER...PREVIOUS RAINS HAVE CAUSED FLASH FLOODING...INCLUDING THE
HUNTINGTON VIADUCTS.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
HUNTINGTON...CHESAPEAKE...PROCTORVILLE...BARBOURSVILLE...SALT ROCK
AND PEA RIDGE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF STREETS
AROUND HUNTINGTON. THE HIGHEST THREAT AREAS FOR FLOODING ARE THE
RAILROAD VIADUCTS AT 1ST...8TH...10TH...16TH AND 20TH STREETS. IN
ADDITION...THE RAILROAD VIADUCT AT 14TH STREET WEST MAY FLOOD.
FLOODING MAY ALSO BE OCCURRING ALONG 5TH AVENUE BETWEEN 24TH AND 25TH
STREETS.
PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...800 401 9535...WHEN YOU CAN DO SO SAFELY.
YOU MAY ALSO REPORT HIGH WATER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
&&
LAT...LON 3851 8246 3836 8212 3834 8214 3832 8220
3831 8220 3831 8221 3829 8221 3826 8225
3845 8255
$$
25085
WGUS71 KRLX 211156
FFSRLX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
756 AM EDT TUE JUL 21 2015
OHC087-WVC011-099-211204-
/O.CAN.KRLX.FF.W.0065.000000T0000Z-150721T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAWRENCE OH-WAYNE WV-CABELL WV-
756 AM EDT TUE JUL 21 2015
...THE FLASH FLOOD WARNING FOR SOUTHEASTERN LAWRENCE...NORTHEASTERN
WAYNE AND SOUTHERN CABELL COUNTIES IS CANCELLED...
HEAVY RAINS HAVE ENDED. FLOOD WATERS HAVE RECEDED...AND ARE NO
LONGER EXPECTED TO POSE A THREAT TO LIFE OR PROPERTY.
LAT...LON 3851 8246 3836 8212 3834 8214 3832 8220
3831 8220 3831 8221 3829 8221 3826 8225
3845 8255
$$
05What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 2:55 AM EDT, 2 hours 19 minutes earlier.
Area forecast discussion, Jul 21, 2:55 AM EDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 255 AM EDT TUE JUL 21 2015 .SYNOPSIS... A COLD FRONT CROSSES TONIGHT. DRY HIGH PRESSURE FOR WEDNESDAY INTO THE WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... A FEW WAVES OF SHRA AND A FEW TSRA WILL MOVE THRU THE AREA INTO THE MORNING HRS UNTIL MID LEVEL WAVE PASSES. AFTER THAT...THERE SHOULD BE AMPLE TIME TO DESTABILIZE WITH SOME SUN THIS AFTERNOON, HOWEVER THERE IS NOT MUCH OF AN ORGANIZED TRIGGER TO WARRANT MORE THAN ISOLATED COVERAGE. ALL THE WHILE...SIGNIFICANT DRYING IN THE MID LEVELS WILL BE TAKING PLACE INTO THIS EVENING AMID AN APPROACHING COLD FRONT. THINK THERE SHOULD BE ENOUGH FORCING AND AFTERNOON HEATING TO OVERCOME ANY CAP BUT ONLY RIGHT ALONG THE FRONTAL ZONE. SO EXPECT A BAND OF LOOSELY ORGANIZED CONVECTION TO FIRE ALONG THE FRONT LATE THIS AFTERNOON AND EARLY EVENING AS IT CROSSES SE OH...THEN WORKING THRU THE REMAINDER OF THE AREA TONIGHT WHILE LOOSING STEAM WITH LOSS OF HEATING. ANY WATER WORRIES SHOULD CONFINED TO THIS MORNING. AFTER THAT...WITH LACK OF COVERAGE UNTIL LATE THIS AFTERNOON AND THIS EVENING...WATER WORRIES WOULD BE ISOLATED. FLOW PICKS UP WITH FRONTAL SHRA/TSRA SO NOT CONCERNED WITH FLOODING WITH THAT. AFTER THE FRONT CROSSES...THE LOW LEVEL FLOW WILL GO NEARLY CALM WHICH SHOULD ALLOW FOR AREAS OF DENSE RIVER VALLEY FOG TO FORM ALONG AND N OF I64 WITH LOW STRATUS THE RULE IN S WV AND SW VA CLOSER TO THE FRONT. && .SHORT TERM /WEDNESDAY THROUGH FRIDAY/... A HIGH PRESSURE SYSTEM WILL BUILD OVER THE AREA ON WEDNESDAY...REMAINING INTO THE WEEKEND. THIS WILL PROVIDE DRY WEATHER AND LOWER HUMIDITY LEVELS. LOOKING AT 850 MB TEMPERATURES ON WEDNESDAY...THINK THAT THE MET MOS HAS A BETTER HANDLE ON HIGH TEMPERATURES. && .LONG TERM /FRIDAY NIGHT THROUGH MONDAY/... NO REAL CHANGES TO THE EXTENDED WITH MODELS HOLDING ONTO HIGH PRESSURE INTO THE WEEKEND. AS DRIFTS EASTWARD HOWEVER...THE WARMING CONTINUES FROM THE END OF THE SHORT TERM FORECAST WITH A COLD FRONT APPROACHING FOR SUNDAY. KEEP THE POPS HIGH ON THE BACK END OF THE LONG TERM INTO NEXT WEEK IN FLOW ALOFT...A TYPICALLY ACTIVE PATTERN FOR THE MIDDLE OHIO VALLEY AND CENTRAL APPALACHIANS. && .AVIATION /07Z TUESDAY THROUGH SATURDAY/... YET ANOTHER TOUGH AVIATION FORECAST IN THE FIRST 6 HRS. WILL BE TRACKING TWO ORGANIZED AREAS OF SHRA/TSRA TO MOVE ACROSS THE AREA...ALONG AN MID LEVEL WAVE. THE FIRST IS MOVING THRU ATTM WITH SOME LOCALIZED IFR CONDITIONS EXPECTED FOR KHTS/KCRW AND MVFR REMAINDER OF TERMINALS PREDAWN. ANOTHER CLUSTER OF SHRA/TSRA WILL MOVE ACROSS THE AREA FROM SW TO NE IN THE 09 TO 14Z TIME FRAME...AGAIN WITH LOCALIZED BRIEF IFR CONDITIONS. OUTSIDE OF SHRA/TSRA AREAS OF MVFR/IFR STRATUS MAY FORM OVER THE TERMINALS. BL WINDS SHOULD PREVENT MUCH IN THE WAY OF DENSE FOG. THE MID LEVEL WAVE PASSES BY MIDDAY...LEAVING POPCORN SHRA/TSRA FOR THE AFTERNOON HOURS. A COLD FRONT WILL MOVE THRU THE AREA THIS EVENING AND OVERNIGHT WITH A THIN BAND OF SHRA/TSRA. TOO FAR OUT TO INCLUDE ANYTHING OTHER THAN VFR SHRA MENTION. ONCE THE FRONT CROSSES...THE LOW LEVEL FLOW WEAKENS WHICH SHOULD ALLOW DENSE RIVER VALLEY FOG TO FORM OVER ALL OF THE TERMINALS. THE LONE EXCEPTION WOULD BE KBKW WHERE IFR STRATUS IS EXPECTED IN THE VICINITY OF THE FRONT. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z WEDNESDAY... FORECAST CONFIDENCE: LOW TO MEDIUM. ALTERNATE SCENARIOS...EXTENT AND TIMING OF SHRA/TSRA THRU THE MIDDAY HOURS IN QUESTION. AFTER 06Z WEDNESDAY...LOCALLY MVFR/IFR IN SHOWERS/STORMS ACCOMPANYING THE FRONT TUESDAY AFTERNOON. IFR IN RIVER FOG IS POSSIBLE THURSDAY MORNING. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...RPY/30 NEAR TERM...30 SHORT TERM...RPY LONG TERM...26 AVIATION...30
Hazardous weather outlook, Jul 21, 2:59 AM EDT, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 259 AM EDT TUE JUL 21 2015 KYZ101>103-105-OHZ086-087-VAZ003-004-WVZ005>008-013>016-018-024>030- 033>039-046-047-220700- GREENUP-CARTER-BOYD-LAWRENCE KY-GALLIA-LAWRENCE OH-DICKENSON- BUCHANAN-WAYNE-CABELL-MASON-JACKSON WV-LINCOLN-PUTNAM-KANAWHA-ROANE- CALHOUN-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-MCDOWELL-WYOMING- RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-POCAHONTAS-RANDOLPH- 259 AM EDT TUE JUL 21 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. DUE TO THE WET GROUND FROM PREVIOUS RAINS...REPETITIVE THUNDERSTORMS OVER THE SAME AREA COULD CAUSE HIGH WATER THIS MORNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. OHZ066-067-075-076-083>085-WVZ009>011-017-019-020-031-032-040-220700- PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-WOOD- PLEASANTS-TYLER-WIRT-RITCHIE-DODDRIDGE-HARRISON-TAYLOR-BARBOUR- 259 AM EDT TUE JUL 21 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO...AND PORTIONS OF CENTRAL WEST VIRGINIA AND NORTHERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 21, 12:11 AM EDT, 5 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1211 AM EDT TUE JUL 21 2015
KYZ102-210545-
CARTER-
1211 AM EDT TUE JUL 21 2015
...HEAVY RAINFALL COULD CAUSE WATER PROBLEMS...
AT 1209 AM EDT...A SERIES OF THUNDERSTORMS HAVE MOVED OVER
NORTHWESTERN CARTER COUNTY EARLY THIS MORNING. THIS WILL BRING
STREAMS TO BANKFULL...WITH SOME WATER PROBLEMS EXPECTED IN AREAS OF
POOR DRAINAGE...CULVERTS...AND LOW LYING AREAS. MOTORIST SHOULD USE
EXTREME CAUTION AND BE PREPARED FOR WATER OVER ROADWAYS. DO NOT
DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
LOCATIONS IMPACTED INCLUDE... CARTER.
LAT...LON 3843 8323 3844 8321 3845 8321 3847 8319
3848 8319 3850 8314 3848 8311 3848 8308
3847 8306 3846 8305 3846 8306 3837 8323
TIME...MOT...LOC 0409Z 240DEG 49KT 3840 8322
25The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 5:24 PM EDT | Special Weather Statement | RLX | Fayette, Raleigh | 66 min |
Nearby
Flash Flood Warnings in West Virginia, 2015Flash Flood Warnings in Ohio, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.